Recovery Begins Here
Call 24/7 (844) 326-4514

We’re open everyday 24/7
Get help now
Free & confidential

(844) 326-4514

Gabapentin and Depression: What Is Their Causal Relationship?

Gabapentin is a medication that is marketed under various brand names, and the best known of these is most likely Neurontin. Gabapentin was initially designed to have a similar structure to the neurotransmitter gamma-aminobutyric acid (GABA), the most prevalent inhibitory neurotransmitter in the brain.

The primary function for gabapentin was to control seizures, and it is also approved to reduce pain in certain conditions. It has numerous off-label uses, including being used to treat the withdrawal associated with alcohol and several other drugs. Gabapentin is not classified as a controlled substance. While some studies describe gabapentin abuse, it is not a significant drug of abuse.

Side Effects Associated With Gabapentin

All drugs have a potential side effect profile, and gabapentin is no different. The medication is considered relatively safe to use, but it may produce:

  • Blurred vision
  • Pain, typically in the lower back
  • Dizziness or unsteadiness
  • Sedation or lethargy
  • Flu-like symptoms
  • Swelling in the lower legs, feet, or hands
  • Shakiness or trembling

Some sources report that long-term effects of gabapentin use may include respiratory failure, memory loss, and toxic states in individuals with pre-existing kidney disease.

There are reports that gabapentin use may produce depressive symptoms in some individuals, but it appears these symptoms are rare. When it is determined that gabapentin use has resulted in depressive symptoms, the person would not be diagnosed with clinical depression (major depressive disorder), but instead would be diagnosed with a substance/medication-induced depressive disorder. If gabapentin use actually caused a person to experience depressive symptoms, the symptoms would remit once the person stopped using the drug. If the person had depressive symptoms before using the drug, or if they continued to display depressive symptoms for a month or longer after they stopped using gabapentin, the depression would be considered to be due to some other cause and not to their gabapentin use.

As one might expect, individuals at the highest risk of developing depressive symptoms associated with gabapentin use are those who have been previously diagnosed with major depressive disorder, bipolar disorder, or some other mental health disorder. In general, gabapentin is not considered to have a serious potential to cause depressive symptoms in individuals who use the drug.

The Difference Between a CNS Depressant and a Drug-Producing Depression

withdrawal symptoms

As mentioned above, gabapentin was designed to structurally resemble the neurotransmitter GABA. As a result, the mechanism of action of gabapentin is to be a CNS depressant. Sometimes, there is confusion regarding these terms.

CNS depressants do not necessarily cause people to become depressed, although they can. Perhaps a better description of the drug’s mechanism of action is that it suppresses the functioning of the CNS. Depressant drugs include alcohol, opiates, and benzodiazepines. These drugs slow down or suppress the functioning of the neurons in the brain and spinal cord.

They do not regularly cause people to become clinically depressed, and if they did, very few people would use them. They can on certain occasions produce symptoms of depression, problems with emotional control, and a loss of inhibitions, particularly when they are used in large amounts or combined with other similar types of drugs.

Drugs that may produce depressive symptoms often do so as a side effect of their mechanism of action. Side effects of the drugs will very often occur in a minority of the people who use them. Individuals who abuse drugs are more prone to develop side effects associated with the drug because they use them in higher amounts and at more frequent intervals than people who use medications for medical reasons. Gabapentin is universally considered to be relatively safe to use, and the drug is used in numerous contexts.

Gabapentin Withdrawal and Depression

A few research studies that have documented a withdrawal syndrome in individuals who used high doses of gabapentin for lengthy periods. Withdrawal from gabapentin appears to be relatively mild and most often consists of:

  • Stomachaches, nausea, and vomiting
  • Stomach or muscle cramps
  • Fever, chills, increased sweating, or irregular or rapid heartbeat
  • Mood swings, irritability, or restlessness
  • Problems with attention and motivation

Begin the path to lasting recovery.

Call Now (844) 326-4514

Abrupt discontinuation of the drug may lead to seizures, especially in people using the drug for seizure control. People who have a previous diagnosis of a serious mental health disorder, such as severe depression, bipolar disorder, or a psychotic disorder may be more prone to developing serious issues with depression, anxiety, and even psychosis if they use large doses of gabapentin for extended periods and then totally discontinue the drug.

There are no approved medications to address the withdrawal symptoms that may occur in some individuals who use gabapentin. The best approach is to slowly decrease the dose of the drug to wean the person off it and avoid any potential withdrawal symptoms.

An individual who is experiencing withdrawal from gabapentin and displaying depressive symptoms would not receive the diagnosis of clinical depression but might be diagnosed with a substance/medication-induced depressive disorder depending on the severity of their symptoms and how the symptoms affect their everyday functioning.

After the individual has completed the withdrawal process, their depressive symptoms would be expected to remit. If this is not the case and the person remains depressed, then the depressive symptoms were more likely due to some other cause.

SOURCES

(February 2018). Neurontin. Pfizer Corporation.  Retrieved December 2018 from http://labeling.pfizer.com/ShowLabeling.aspx?id=630

(2015). Meyler’s Side Effects of Drugs: The International Encyclopedia of Adverse Drug Reactions and Interactions. Elsevier

(October 2015). Is Your Medication Making You Depressed? Harvard Publications. Retrieved December 2018 from

https://www.health.harvard.edu/drugs-and-medications/is-your-medication-making-you-depressed

2013). The Diagnostic and Statistical Manual of Mental Disorders – Fifth Edition. American Psychiatric Association.

(September 2010). Gabapentin Withdrawal Syndrome in a Post–Liver Transplant Patient. Journal of Pain & Palliative Care Pharmacotherapy. Retrieved December 2018 from https://www.tandfonline.com/doi/abs/10.3109/15360288.2010.493927?journalCode=ippc20

U.S. National Library of Medicine.(2010 September, 24). Gabapentin withdrawal syndrome in a post-liver transplant patient. Finch CK1, Eason J, Usery JB. Retrieved from
https://www.ncbi.nlm.nih.gov/pubmed/20718643

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 326-4514

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.